Alert archive / Connecticut / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 5, NWS New York, NY

May 21, 2006Southeastern Connecticut Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at May 21, 2006, 6:30 PM EDT for Southeastern Connecticut Planning Region, Connecticut. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2006, 6:30 PM EDT (22:30 UTC)
Expired
May 21, 2006, 7:04 PM EDT
In force
34 min
Issued by
NWS New York, NY
Area
Counties, with a storm outline in the text

County Southeastern Connecticut Planning Region, CT

The radar

The Boston radar (KBOX), 94 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2006-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2006-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1566 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:10 PM EDT, 3 hours 20 minutes earlier.

Area forecast discussion, May 21, 3:10 PM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
310 PM EDT SUN MAY 21 2006

.NEAR TERM (TONIGHT)...
SFC COLD FRONT POISED TO MOVE THROUGH THE TRI-STATE AREA THIS
AFTERNOON. LIGHT RAIN SHOWERS ALONG AND AHEAD OF FRONT BEING FUELED
BY MARGINAL INSTABILITY AND WEAK LOW-LEVEL MOISTURE CONVERGENCE.
FALLING HEIGHTS IN CONJUNCTION WITH AN UPPER LOW/COLD POOL MOVING
ACROSS THE NORTHEAST THIS AFTERNOON HELPING TO STEEPEN LAPSE RATES
TO AROUND 9 DEG C/KM IN THE 1000-700 MB LAYER. HOWEVER...PLENTY OF
DRY AIR IN THE SUB CLOUD LAYER (BELOW 5 KFT) IS ACTING AS A
STABILIZING FACTOR. STILL THOUGH...POTENTIAL WILL EXIST THROUGH
EARLY THIS EVENING FOR A SLIGHT CHC OF CONVECTION WITH GUSTY WINDS
AND SMALL HAIL.

SKIES WILL PARTIALLY CLEAR OVERNIGHT WITH COLD ADVECTION AND
CYCLONIC FLOW. TEMPERATURES WILL BE ON THE COOL SIDE WITH OVERNIGHT
LOW IN THE 40S FOR MOST LOCATIONS AND QUITE POSSIBLY THE UPPER 30S
WELL NORTH AND WEST OF NYC.
&&

.SHORT TERM (MONDAY THROUGH TUESDAY NIGHT)...
THE MEAN TROUGH WILL RESIDE OVER THE NORTHEAST TO START THE WEEK
WITH NEGATIVE HEIGHT ANOMALIES. THIS WILL MEAN A CONTINUATION OF
UNSEASONABLY COOL CONDITIONS...BUT DRY FOR A CHANGE. A DEEP-LAYERED
NW FLOW WILL KEEP MOISTURE-LIMITED TO THE LOW-LEVELS WITH DAYTIME
HEATING AND CYCLONIC FLOW PRODUCING SOME STRATA-CU. A TIGHT PRESSURE
GRADIENT BETWEEN LOW PRESSURE OVER THE CANADIAN MARITIMES AND HIGH
PRESSURE OVER THE UPPER MS VLY BUILDING SE WILL PROVIDE A GUSTY NW
FLOW.
&&

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
THE PERIOD WILL TRANSITION FROM NEGATIVE HEIGHT ANOMALIES AT THE
ONSET TO POSITIVE HEIGHT ANOMALIES BY THE END. THUS...A MODERATING
TREND WILL BE ON TAP AS TEMPERATURES GO FROM SEASONABLE LEVELS
DURING THE MID WEEK TO SUMMER WARMTH FOR THE UPCOMING WEEKEND. A
DEEP-LAYERED WNW FLOW DURING THE PERIOD WILL ALSO KEEP CONDITIONS
DRY WITH PLENTY OF SUNSHINE.
&&

.AVIATION...
COLD FRONT IS STARTING TO PUSH ACROSS THE REGION...AND WILL CONTINUE
TO DO SO THROUGH THE LATE AFTERNOON. WE WILL SEE A BROKEN BAND OF
LIGHT RAIN AND SHOWERS PRODUCING POSSIBLE BRIEF LOWERING TO MVFR
VSBY AND CIGS. SOUTHWEST FLOW OF 10 TO 15 KT...WILL SHIFT TO
NORTHWEST AND INCREASE TO 15 TO 20 KT ALONG WITH GUSTS TO 25-30 KT
BEHIND THE FRONT. FLOW WILL SLACKEN BY 20% OVERNIGHT BEFORE RAMPING
BACK UP ON MONDAY.
&&

.MARINE...
A STRONG COLD FRONT WILL TRAVERSE THE LOCAL WATERS EARLY THIS
EVENING. GRADIENT CONTINUES TO TIGHTEN AHEAD OF THIS FEATURE AS OF
THIS AFTERNOON AND WINDS ARE STARTING TO GUST AROUND 25
KT...ESPECIALLY NEAR SHORE WHERE MIXING IS MORE PRONOUNCED. STILL
THINK MINIMAL GALES WILL OCCUR OVER THE SOUND AND OCEAN WATERS FOR
AT LEAST A SHORT TIME THIS EVENING AFTER FROPA AS STRONG COLD AIR
ADVECTION ENSUES...COMBINED WITH SOME MIXING OF A MODERATE LLJ.
GUSTINESS WILL CONTINUE THROUGH MONDAY...BUT LIKELY AT SCA SPEEDS.
WINDS AND SEAS SUBSIDE EARLY IN THE WEEK...AND CONDITIONS LOOK TO
REMAIN QUITE TRANQUIL THROUGH MIDWEEK.
&&

.HYDROLOGY...
NO FORESEEABLE PROBLEMS FOR THE UPCOMING WEEK. STREAMS AND RIVER
LEVELS WILL CONTINUE TO RECEDE.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ330-335-350-353-355 UNTIL 8 PM
     SUNDAY.
  ...GALE WARNING FOR ANZ330-335-350-353-355 FROM 8 PM SUNDAY TO 8
     AM MONDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ338 UNTIL 8 PM MONDAY.

&&
Hazardous weather outlook, May 21, 4:42 AM EDT, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
442 AM EDT SUN MAY 21 2006

CTZ005>012-NJZ002>006-011-NYZ067>081-220930-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-
BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
442 AM EDT SUN MAY 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT
STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON THEN GUSTY WINDS AND
COOLER TEMPERATURES. A COLD FRONT APPROACHING THE TRI-STATE REGION
WILL TRIGGER SOME SHOWERS AND THUNDERSTORMS THIS AFTERNOON. SOME
OF THESE STORMS MAY PRODUCE WIND GUSTS BETWEEN 40 AND 50 MPH ALONG
WITH SMALL HAIL. IN THE WAKE OF THE FRONT...A STRONG PRESSURE
GRADIENT WILL DEVELOP. WINDS ARE EXPECTED TO AVERAGE BETWEEN 15
AND 20 MPH WITH GUSTS 25 TO 35 MPH. THE WINDS WILL LIKELY DIMINISH
A BIT OVERNIGHT...BUT SHOULD PICK BACK UP DURING THE DAY MONDAY.
SUCH WINDS MAY DOWN BRANCHES AND SMALL LIMBS WHICH IN TURN MAY CAUSE
SOME POWER OUTAGES. THE GUSTY WINDS WILL ALSO MAKE DRIVING A BIT
MORE CHALLENGING...ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
GUSTY WINDS WILL CONTINUE MONDAY THROUGH TUESDAY...OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER ANY REPORTS OF
STRONG GUSTS WILL BE APPRECIATED.

ANZ350-353-355-220930-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
442 AM EDT SUN MAY 21 2006

...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 6 AM EDT
MONDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
WINDS AND SEAS WILL INCREASE TODAY WITH GALE CONDITIONS EXPECTED
BY THIS EVENING. THERE WILL ALSO BE A SLIGHT CHANCE OF THUNDERSTORMS
THIS AFTERNOON THAT MAY PRODUCE STRONG WIND GUSTS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE GALE WARNING IS EXPECTED TO BE LOWERED TO A SMALL CRAFT ADVISORY
BY DAYBREAK MONDAY WITH THESE CONDITIONS THEN CONTINUING INTO
TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER ANY REPORTS OF
STRONG GUSTS WILL BE APPRECIATED.

ANZ330-335-220930-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
442 AM EDT SUN MAY 21 2006

...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 6 AM EDT
MONDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
WINDS AND SEAS WILL INCREASE TODAY WITH GALE WARNING CONDITIONS
EXPECTED BY THIS EVENING. THERE WILL ALSO BE A SLIGHT CHANCE OF
THUNDERSTORMS THIS AFTERNOON THAT MAY PRODUCE STRONG WIND GUSTS
AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE GALE WARNING IS EXPECTED TO BE LOWERED TO A SMALL CRAFT ADVISORY
BY DAYBREAK MONDAY WITH THESE CONDITIONS THEN CONTINUING THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER ANY REPORTS OF
STRONG GUSTS WILL BE APPRECIATED.

ANZ338-220930-
NEW YORK HARBOR-
442 AM EDT SUN MAY 21 2006

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
WINDS AND SEAS WILL INCREASE TODAY WITH SMALL CRAFT ADVISORY
CONDITIONS DEVELOPING. THERE WILL ALSO BE A SLIGHT CHANCE OF
THUNDERSTORMS THIS AFTERNOON THAT MAY PRODUCE STRONG WIND GUSTS
AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE SMALL CRAFT ADVISORY MAY BE NEEDED THROUGH TUESDAY...OTHERWISE
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER ANY REPORTS OF
STRONG GUSTS WILL BE APPRECIATED.

In the hours before

Special weather statement, May 21, 5:12 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
512 PM EDT SUN MAY 21 2006

CTZ006-212200-
NORTHERN NEW HAVEN-
512 PM EDT SUN MAY 21 2006

...SPECIAL WEATHER STATEMENT FOR THUNDERSTORMS FOR NEW HAVEN
COUNTY...

AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM THOMASTON TO
NEWTOWN...MOVING EAST AT 45 MPH.

THESE STORMS WILL BE...
  NEAR WOLCOTT BY 520 PM EDT.
  NEAR NAUGATUCK BY 525 PM EDT.
  NEAR SEYMOUR BY 530 PM EDT.
  NEAR MERIDEN BY 535 PM EDT.
  NEAR HAMDEN BY 540 PM EDT.
  NEAR WALLINGFORD BY 545 PM EDT.

PEOPLE IN NORTHERN NEW HAVEN COUNTY...INCLUDING THE CITIES OF
SOUTHBURY...WATERBURY...WOLCOTT...NAUGATUCK...SEYMOUR...BEACON
FALLS...CHESHIRE...MERIDEN...HAMDEN AND NORTH HAVEN...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WIND GUSTS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS...AS WELL AS
OCCASIONAL LIGHTNING STRIKES AND SMALL HAIL.

EKSTER
Special weather statement, May 21, 5:29 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
529 PM EDT SUN MAY 21 2006

CTZ007-212215-
NORTHERN MIDDLESEX-
529 PM EDT SUN MAY 21 2006

...SPECIAL WEATHER STATEMENT FOR THUNDERSTORMS FOR MIDDLESEX
COUNTY...

AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM HARTFORD TO
NAUGATUCK...AND MOVING EAST AT 45 MPH.

THESE STORMS WILL BE...
  NEAR PORTLAND BY 545 PM EDT.
  NEAR DURHAM BY 550 PM EDT.
  NEAR EAST HAMPTON BY 555 PM EDT.
  NEAR CHESTER BY 605 PM EDT.

PEOPLE IN NORTHERN MIDDLESEX COUNTY...INCLUDING THE CITIES OF
CROMWELL...MIDDLETOWN...PORTLAND...DURHAM...EAST HAMPTON...EAST
HADDAM AND CHESTER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...WINDS IN EXCESS OF 40 MPH...AND OCCASIONAL LIGHTNING
STRIKES ARE EXPECTED WITH THESE STORMS.

EKSTER

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:25 PM EDTSpecial Marine WarningOKX65 min
May 21, 5:48 PM EDTSevere Thunderstorm WarningOKXLower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region42 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.